MAUDE Adverse Event Report: ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS

ORTHO-CLINICAL DIAGNOSTICS, INC. 0.8% SURG 3X10ML; REAGENT RED BLOOD CELLS
Model Number 6902316
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/25/2022
Type of Reportable Event Death
Event or Problem Description
(b)(4) investigation: as part of the investigation, retain testing for vss420, batch record review and complaint review were performed.All results met criteria and ortho was unable to reproduce the event.An ortho field engineer went on site on (b)(4) 2022, performed the following checks - incubator, centrifuge and fluidic system - and confirmed the analyzer was working as intended.An ortho 2nd level personnel went on site on (b)(4) 2023 to: collect information from the customer and internal reports to inspect the samples provided by the customer (for this issue and that of cms (b)(4)) -to run qc that passed -to pull laboratory information system logs files, common logs (uploaded to axeda) and screenshots from the analyzer settings configuration.Further investigation was performed by ortho 2nd level.Three documents were created by ortho personnel and were shared with the customer during a conference call that was held on (b)(6) 2023.These documents summarize the timeline and sequence of the 2 events in question (cms (b)(4)) as ortho understand them.They were developed from various sources of data, which include but not limited to information in the complaint files, information from customer and internal reports, information from e-connectivity analysis and a site visit by 2nd level personnel.Findings/hypothesis: sample id (b)(6) was tested twice for antibody screening in iat using 0.8% surgiscreen lot vss420 and a 3+ reaction was obtained with cell 1 in the initial testing (negative in the repeat testing); the positive antibody screening was automatically sent to the customer laboratory information system and manually archived at the analyzer level -re-use of barcode labels for different patient samples -inconsistencies for sample volumes in sample containers between the different tests performed -manual entries of sample barcodes in some instances -orders manually created whereas no pending orders from the lis -inconsistent plasma appearance (color) in sample containers between the different tests performed.Although a definitive assignable cause of the discrepant negative antibody screening test could not be determined, it is speculated that sample processing and testing errors that occurred at the customer facility are the cause of the discrepancy.The customer is working with their risk management since after all of the investigations conducted by ortho and themselves, the root cause of the alleged discrepant negative antibody screening result was due to a human error.Customer reported discrepant negative antibody screening result for 1 patient having an anti-k(kel1) antibody.The assigned cause of the alleged discrepant negative antibody screening result was due to a human error.No general product failure is identified.A biased result was reported to the physician.The patient experienced a transfusion reaction and expired.
 
Additional Manufacturer Narrative
Customer reported discrepant negative antibody screening result for 1 patient having an anti-k(kel1) antibody.The assigned cause of the alleged discrepant negative antibody screening result was due to a human error.No general product failure is identified.A biased result was reported to the physician.Health effect-clinical code: code 4581 used (appropriate code not available).Need term for transfusion reaction and patient death the patient experienced a transfusion reaction and expired.

Brand Name
0.8% SURG 3X10ML
Common Device Name
REAGENT RED BLOOD CELLS
Manufacturer (Section D)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer (Section G)
ORTHO-CLINICAL DIAGNOSTICS, INC.
1001 us highway 202
raritan NJ 08869
Manufacturer Contact
laurie o'riordan
microtyping systems
1295 southwest 29th avenue
pompano beach, FL 33069
9549709500
MDR Report Key16214233
Report Number0002250051-2023-00036
Device Sequence Number19946928
Product Code QHT
UDI-Device Identifier10758750007660
UDI-Public10758750007660
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/24/2022
Device Model Number6902316
Device Catalogue Number6902316
Device Lot NumberVSS420
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date01/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/09/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown